Hello, all. I am new to this forum and need some help or insight. Until last month, my husband went to the same psych since he was 15 years old for his ADHD treatment. He is now 43. He is now at a new doctor after years of me suggesting he should switch. The old doctor was giving off some strange signs and I didn't trust her. The new doc was horrified to learn the daily Adderall dosage that my husband was prescribed. My husband explained that the old doc used to switch his meds when one stopped working but that about 4 years ago, she stopped doing it even when he would request something else. The new doctor suggested that for some reason, maybe her script privileges were revoked or under investigation and that she may only be allowed to write scripts for certain meds. At this point, the extremely high dose of Adderall is not effective and the risk to his heart health are high. The new doc suggested going off the Adderall and trying Nuvigil to at least help with the extreme fatigue that he would most likely experience due to stopping the Adderall. The doctor gave him the option of going cold turkey or weaning off. This past Saturday he went off cold turkey. He was excited to see if perhaps he no longer needed the Adderall or at least if he took a holiday from it, maybe he could start back on a very low dose. Well, here we are 3 days later and he has crashed. He couldn't go to work today and I am worried. I wonder how long this crash might last. I may be over-reacting but what if he never comes back up again? The nuvigil at 150 mg seems to do nothing which doesn't surprise me considering how high his Adderall dosage was. And, I am steaming mad at the previous doctor for putting my husband in this situation. She should have her license revoked. The scariest part is that she is a child psych. What if she does this same thing to children? Has anyone else encountered this type of situation? Do you have any idea how difficult this might be and how long it might take for the crash to subside?
Stacy - It's understandable
Submitted by SweetandSour on
Stacy - It's understandable that you would be anxious, but you will need to be patient. It may take a few weeks for the worst symptoms of withdrawal to go away particularly if your husband was on a high dose for a long time. You mentioned that the first doctor used to switch his meds and then she stopped doing that. There aren't an unlimited # of safe, effective meds to treat the symptoms of ADHD - there probably wasn't anything else that had a high probability of meeting those criteria - safe and effective. She probably raised the dose on the Adderall because your husband was complaining that it wasn't effective at the current dose. Maybe the "holiday" idea will work for him - I hope it does. I recommend that you let your husband take the lead on what he wants to put up with in terms of withdrawal symptoms - he should call the current doctor to find out what he could do now, but there are no meds that directly treat the symptoms of Adderall withdrawal. There are meds to help with insomnia and anti-depressants if depression is a major issue. Anti-depressants take several weeks to work BTW. There are no risk-free drugs - none - many drugs can be helpful, lifesaving even, but not risk-free. One of the risks of stimulants, in general, is that you require higher and higher doses to get the same effect and they have a high potential for addiction. Your husband wants to do this right now - please just bear with him and let him decide what he wants to tolerate and how he wants to proceed. He's the one who has to live with the consequences. I know you do too, but not in the same way. Try to focus on other things yourself and see if things calm down in a few days. We will be here to listen and interested in any updates you may want to share.
Thank you for your input. I
Submitted by StacyintheSuburbs on
Thank you for your input. I have told him I will support him in whatever he decides to do. I have been and will be in this for the long haul. Neither of us would have known to be so concerned about the extremely high dose of Adderall until he visited the new psych. She's the one who was immediately concerned about his heart. He had switched to other drugs in the past that had worked for him at much lower doses. It doesn't make any sense why the old doc would not continue to give him that option. My main concern is his health and happiness and I work in the health care industry and am aware that every drug carries some sort of risk. However, he was in a very dangerous situation, with no end in sight, had he not gone to the new doctor. You answered my question about how long this might last and I appreciate it. I have learned to be the queen of patience and just wanted some idea how long it might be so that I can mentally steady myself for the storm.
He should taper off maybe?
Submitted by c ur self on
Did he consider tapering off? What about caffeine, does he drink coffee? My spouse will leave her adderall off when she is not working...And it slow's her down mentally and physically....But she thinks it's good for her...
The new doc gave him that
Submitted by StacyintheSuburbs on
The new doc gave him that option. She wasn't very specific with how hard it might be to go cold turkey and I think he just wants off the meds, at least for a while. I will mention the caffeine to him. Though he used to have quite a caffein habit and he may not want to take that up again. Thanks for the idea.